The Annals of Applied Probability

Self-similar scaling limits of Markov chains on the positive integers

Jean Bertoin and Igor Kortchemski

Full-text: Open access

Abstract

We are interested in the asymptotic behavior of Markov chains on the set of positive integers for which, loosely speaking, large jumps are rare and occur at a rate that behaves like a negative power of the current state, and such that small positive and negative steps of the chain roughly compensate each other. If $X_{n}$ is such a Markov chain started at $n$, we establish a limit theorem for $\frac{1}{n}X_{n}$ appropriately scaled in time, where the scaling limit is given by a nonnegative self-similar Markov process. We also study the asymptotic behavior of the time needed by $X_{n}$ to reach some fixed finite set. We identify three different regimes (roughly speaking the transient, the recurrent and the positive-recurrent regimes) in which $X_{n}$ exhibits different behavior. The present results extend those of Haas and Miermont [Bernoulli 17 (2011) 1217–1247] who focused on the case of nonincreasing Markov chains. We further present a number of applications to the study of Markov chains with asymptotically zero drifts such as Bessel-type random walks, nonnegative self-similar Markov processes, invariance principles for random walks conditioned to stay positive and exchangeable coalescence-fragmentation processes.

Article information

Source
Ann. Appl. Probab., Volume 26, Number 4 (2016), 2556-2595.

Dates
Received: December 2014
Revised: September 2015
First available in Project Euclid: 1 September 2016

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1472745467

Digital Object Identifier
doi:10.1214/15-AAP1157

Mathematical Reviews number (MathSciNet)
MR3543905

Zentralblatt MATH identifier
1352.60103

Subjects
Primary: 60F17: Functional limit theorems; invariance principles 60J10: Markov chains (discrete-time Markov processes on discrete state spaces) 60G18: Self-similar processes
Secondary: 60J35: Transition functions, generators and resolvents [See also 47D03, 47D07]

Keywords
Markov chains self-similar Markov processes Lévy processes invariance principles

Citation

Bertoin, Jean; Kortchemski, Igor. Self-similar scaling limits of Markov chains on the positive integers. Ann. Appl. Probab. 26 (2016), no. 4, 2556--2595. doi:10.1214/15-AAP1157. https://projecteuclid.org/euclid.aoap/1472745467


Export citation

References

  • [1] Alexander, K. S. (2011). Excursions and local limit theorems for Bessel-like random walks. Electron. J. Probab. 16 1–44.
  • [2] Aspandiiarov, S. and Iasnogorodski, R. (1998). General criteria of integrability of functions of passage-times for non-negative stochastic processes and their applications. Teor. Veroyatn. Primen. 43 509–539.
  • [3] Berestycki, J. (2004). Exchangeable fragmentation-coalescence processes and their equilibrium measures. Electron. J. Probab. 9 770–824 (electronic).
  • [4] Bernardin, C. and Toninelli, F. L. (2012). A one-dimensional coagulation-fragmentation process with a dynamical phase transition. Stochastic Process. Appl. 122 1672–1708.
  • [5] Bertoin, J., Curien, N. and Kortchemski, I. (2015). Random planar maps & growth-fragmentations. Preprint. Available at http://arxiv.org/abs/1507.02265.
  • [6] Bertoin, J. and Savov, M. (2011). Some applications of duality for Lévy processes in a half-line. Bull. Lond. Math. Soc. 43 97–110.
  • [7] Bertoin, J. and Yor, M. (2005). Exponential functionals of Lévy processes. Probab. Surv. 2 191–212.
  • [8] Billingsley, P. (1999). Convergence of Probability Measures, 2nd ed. Wiley, New York.
  • [9] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. Encyclopedia of Mathematics and Its Applications 27. Cambridge Univ. Press, Cambridge.
  • [10] Brémaud, P. (1999). Markov Chains. Texts in Applied Mathematics 31. Springer, New York.
  • [11] Caravenna, F. and Chaumont, L. (2008). Invariance principles for random walks conditioned to stay positive. Ann. Inst. Henri Poincaré Probab. Stat. 44 170–190.
  • [12] Chaumont, L., Kyprianou, A., Pardo, J. C. and Rivero, V. (2012). Fluctuation theory and exit systems for positive self-similar Markov processes. Ann. Probab. 40 245–279.
  • [13] Denisov, D., Korshunov, D. and Wachtel, V. (2013). Potential analysis for positive recurrent Markov chains with asymptotically zero drift: Power-type asymptotics. Stochastic Process. Appl. 123 3027–3051.
  • [14] De Coninck, J., Dunlop, F. and Huillet, T. (2009). Random walk versus random line. Phys. A 388 4034–4040.
  • [15] Dufresne, D. (1990). The distribution of a perpetuity, with applications to risk theory and pension funding. Scand. Actuar. J. 1-2 39–79.
  • [16] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [17] Fitzsimmons, P. J. (2006). On the existence of recurrent extensions of self-similar Markov processes. Electron. Commun. Probab. 11 230–241.
  • [18] Foster, F. G. (1953). On the stochastic matrices associated with certain queuing processes. Ann. Math. Stat. 24 355–360.
  • [19] Haas, B. and Miermont, G. (2011). Self-similar scaling limits of non-increasing Markov chains. Bernoulli 17 1217–1247.
  • [20] Harris, T. E. (1952). First passage and recurrence distributions. Trans. Amer. Math. Soc. 73 471–486.
  • [21] Hodges, J. L. Jr. and Rosenblatt, M. (1953). Recurrence-time moments in random walks. Pacific J. Math. 3 127–136.
  • [22] Hryniv, O., Menshikov, M. V. and Wade, A. R. (2013). Excursions and path functionals for stochastic processes with asymptotically zero drifts. Stochastic Process. Appl. 123 1891–1921.
  • [23] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften 288. Springer, Berlin.
  • [24] Kallenberg, O. (2002). Foundations of Modern Probability, 2nd ed. Springer, New York.
  • [25] Kersting, G. (1992). Asymptotic $\Gamma$-distribution for stochastic difference equations. Stochastic Process. Appl. 40 15–28.
  • [26] Klebaner, F. C. (1989). Stochastic difference equations and generalized gamma distributions. Ann. Probab. 17 178–188.
  • [27] Lamperti, J. (1960). Criteria for the recurrence or transience of stochastic process. I. J. Math. Anal. Appl. 1 314–330.
  • [28] Lamperti, J. (1962). A new class of probability limit theorems. J. Math. Mech. 11 749–772.
  • [29] Lamperti, J. (1962). Semi-stable stochastic processes. Trans. Amer. Math. Soc. 104 62–78.
  • [30] Lamperti, J. (1963). Criteria for stochastic processes. II. Passage-time moments. J. Math. Anal. Appl. 7 127–145.
  • [31] Lamperti, J. (1972). Semi-stable Markov processes. I. Z. Wahrsch. Verw. Gebiete 22 205–225.
  • [32] Menshikov, M. V., Vachkovskaia, M. and Wade, A. R. (2008). Asymptotic behaviour of randomly reflecting billiards in unbounded tubular domains. J. Stat. Phys. 132 1097–1133.
  • [33] Meyn, S. and Tweedie, R. L. (2009). Markov Chains and Stochastic Stability, 2nd ed. Cambridge Univ. Press, Cambridge.
  • [34] Pitman, J. (1999). Coalescents with multiple collisions. Ann. Probab. 27 1870–1902.
  • [35] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften 293. Springer, Berlin.
  • [36] Rivero, V. (2005). Recurrent extensions of self-similar Markov processes and Cramér’s condition. Bernoulli 11 471–509.
  • [37] Rivero, V. (2007). Recurrent extensions of self-similar Markov processes and Cramér’s condition. II. Bernoulli 13 1053–1070.
  • [38] Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge Univ. Press, Cambridge.